The following are excerpts from the newsletter
- ISMP survey shows drug companies
providing fewer unit dose packaged medications
- Cutting errors out of the operating room
The conditions surrounding medication administration
in the surgical arena pose unique challenges that may increase
the risk of errors. Many times, the clinician prescribing
the medication is also the one dispensing and administering
it, leaving little chance to detect an error before it reaches
the patient. In other cases, even if one clinician prescribes
a drug and another administers it, communication of the
order typically is verbal. Such was the case reported to
ISMP last week.
- Safety Briefs
- PCA means patient controlled analgesia. Importantly,
it does not mean family-controlled, visitor-controlled,
or clinician-controlled analgesia. Sometimes we lose
sight of this and, occasionally, serious adverse events
- In observance of National Poison Prevention Week (March
17-23), the Council
on Family Health (CFH) is urging everyone to post
the new, national, toll-free number for Poison Control
Centers (1-800-222-1222) on appropriate telephones.
- Poison control centers have been an excellent source
of life-saving information. Just this week, we heard
from a pharmacist who, without Poison Control, might
not have recognized that a patient was experiencing
Seratonin Syndrome. But keep in mind that, even Poison
Control can make an occasional error.
- What is the average number of MAR pages devoted to
each patient at your institution? If the answer is,
"Too many to be safe," one reason may be the
misuse of preprinted orders.
- Next week, March 10-16, is National Patient Safety
Awareness Week. This important campaign is designed
to show that health care professionals and consumers
both play an important role when it comes to improving
patient safety. Information, including safety fact sheets,
is available at www.npsf.org.
- Practitioner access to the
Internet: A necessity in a modern hospital
- Cutting errors out of the operating room - Part II
- Medication errors during surgery often go unreported
because their effects can be detected and quickly reversed
before permanent patient harm. Yet, lately, weve received
quite a few reports of medication errors that have occurred
in the operating room (OR). In our last newsletter, we described
an error during surgery related to verbal orders. Today,
we report on several errors related in some part to the
labeling or packaging of medications.
- Safety Brief
- In our last issue, we wrote about the potential for
overdosing patients with opiates when family members
activate patient controlled analgesia (PCA). Although
it is not PCA, nurse controlled analgesia using a PCA
infusion device may be used in some settings.
- To help alert pharmacists that they are dealing with
medication orders for pediatric patients, some hospital
pharmacies use a dedicated fax machine that prints the
orders on lightly colored paper (e.g., pink).
- A nurse called the pharmacy to ask for a morning dose
of DIPRIVAN (propofol) that was "missing."
When the nurse showed up to pick up the medication,
the pharmacist learned that the missing drug was being
used for bladder spasms. The pharmacist then realized
the patient was on DITROPAN (oxybutynin chloride).
- An order for a hospitalized patient was written for
"Viokase 8 tabs" with meals three times daily.
To avoid misunderstanding, a pharmacist quickly intervened
to make sure that a VIOKASE 8 (pancrelipase)
tablet was used, not eight tablets of Viokase
- Coming April 22-24, 2002! The National Patient
Safety Foundation is holding its fourth Annenberg conference,
Patient Safety: Let's Get Practical, at the Indianapolis
Marriott Downtown. This event, convened by leading healthcare,
management, government, and consumer advocacy groups
(including ISMP), will focus on understanding a culture
of safety and the individual and shared accountability
necessary for achieving such a goal.